Washington, 2009

Heavy Snow in Washington, November 18 to 19, 2009

November 18 to 19, 2009 · NWS OTX · 1 event in 1 county or zone

A fetch of deep moisture aimed at the East Slopes of the North Washington Cascades led to heavy snow in the mountains. Holden Village received 18 inches of snow, with several other higher elevation sites receiving 8 to 12 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A fetch of deep moisture aimed at the East Slopes of the North Washington Cascades led to heavy snow in the mountains. Holden Village received 18 inches of snow, with several other higher elevation sites receiving 8 to 12 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 18, 6:27 PM PST, 33 minutes earlier.

Area forecast discussion, Nov 18, 6:27 PM PST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
627 PM PST WED NOV 18 2009

.SYNOPSIS...
ANOTHER STORM SYSTEM WILL BRING PRECIPITATION TO THE REGION
TONIGHT AND TOMORROW. HEAVY SNOW ACCUMULATIONS WILL BE LIKELY OVER
THE EAST SLOPES OF THE NORTHERN CASCADES AND THE OKANOGAN
HIGHLANDS BY TOMORROW MORNING. THE UNSETTLED WEATHER PATTERN WILL
CONTINUE THROUGH THE WEEKEND WITH CHANCES OF LOW ELEVATION SNOW
ACCUMULATIONS ON SUNDAY.

&&

.DISCUSSION...
A MINOR UPDATE HAS BEEN SENT OUT TO DELAY THE START TIME OF THE
WINTER WEATHER ADVISORY ABOVE 2000 FEET FOR THE WENATCHEE AREA AND
OKANOGAN VALLEY. AS OF 6 PM WEB CAMS AT STEVENS PASS AND THE
OBSERVATION AT STAMPEDE PASS SHOW DRY CONDITIONS. THIS WILL BE
SHORT LIVED WITH RADAR COMPOSITE SHOWING PRECIP BEGINNING TO
INCREASE ACROSS NW WASHINGTON WITH WEAK REFLECTIVITIES NEARING THE
CASCADE CREST. BUT WITH CURRENT RADAR TRENDS AND THE CURRENT DRY
LAYER AT WENATCHEE AND OMAK WITH DEW POINTS IN THE MID 20S A LATER
START TIME TO RAIN AND SNOW IS LIKELY.  JW

&&

.AVIATION...
MID CLOUDS ARE CURRENTLY INCREASING ACROSS THE CASCADES AHEAD OF AN
INCOMING SYSTEM FOR THIS EVENING. THESE WILL THICKEN AND LOWER LATE
THIS AFTERNOON WITH -SN MOVING INTO THE CASCADES AND TOWARD KOMK AND
GENERALLY ALL AREAS NW OF A KEAT TO KCQV LINE BY 06Z. THIS WILL
LIKELY SAG ALL THE WAY TO KGEG...KSFF...AND KCOE OVERNIGHT BEFORE
RETREATING NORTHWARD. A SECOND ROUND ENTERS THURSDAY
AFTERNOON...HOWEVER WITH A WARMER PROFILE...-RA IN THE VALLEYS
GENERALLY NORTH OF KEAT...WITH SN ABOVE 3 KFT. CIGS DURING ROUND ONE
WILL PROBABLY HIT LIFR CATEGORY FROM KGEG NORTHWESTWARD...WITH MVFR
CONDITIONS MOST PLACES DURING ROUND TWO. /FRIES

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        30  43  38  52  34  40 /  20  40  20  30  70  20
COEUR DALENE  30  43  38  52  34  40 /  20  30  20  20  80  40
PULLMAN        31  47  39  54  34  42 /  10  10  10  20  80  30
LEWISTON       33  49  41  55  36  47 /  10   0   0   0  70  40
COLVILLE       32  39  36  50  35  41 /  90 100  50  50  80  30
SANDPOINT      30  37  35  48  35  38 /  30  70  20  20  80  70
KELLOGG        29  38  37  48  32  36 /  10  20  10  10  80  80
MOSES LAKE     33  48  41  52  34  46 /  30  50   0  50  30  10
WENATCHEE      31  39  38  46  32  44 /  60  60  50  50  30   0
OMAK           31  39  36  45  31  41 / 100  90  70  60  40  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING UNTIL 4 PM PST
     THURSDAY FOR OKANOGAN VALLEY...WENATCHEE AREA.

     WINTER STORM WARNING UNTIL 4 PM PST THURSDAY FOR EAST SLOPES
     NORTHERN CASCADES.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     THURSDAY FOR OKANOGAN HIGHLANDS.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
     THURSDAY FOR NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Nov 18, 4:27 PM PST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
427 PM PST WED NOV 18 2009

WAZ037-038-041>043-191500-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
427 PM PST WED NOV 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW WILL SPREAD INTO THE NORTH CASCADES THIS EVENING AND INTO
CENTRAL AND NORTH CENTRAL WASHINGTON OVERNIGHT. THE HEAVIEST SNOW
TONIGHT WILL BE OVER THE CASCADES AND THE OKANOGAN HIGHLANDS.
SNOW ACCUMULATIONS IN THE WENATCHEE AND OMAK AREAS WILL BE MAINLY
LIMITED TO ELEVATIONS ABOVE 2000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE TO FALL AT TIMES THROUGH THURSDAY BEFORE
TAPERING OFF OVERNIGHT. 1 TO 2 FOOT SNOW ACCUMULATIONS ARE
POSSIBLE NEAR THE CASCADE CREST WITH 5 TO 10 INCHES POSSIBLE IN
THE NEARBY VALLEYS AND OKANOGAN HIGHLANDS. MODERATE SNOW WILL ALSO
BE POSSIBLE ABOVE 2000 FEET NORTH AND WEST OF THE WENATCHEE AREA
AND THE HIGHER ELEVATIONS SURROUNDING THE OKANOGAN VALLEY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>036-044-191500-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
WATERVILLE PLATEAU-
427 PM PST WED NOV 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
November 18, 7:00 PM PST to November 19, 10:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200183.